Medication

Could the cause of your hair loss be medication? Let’s see what the scientists say.

The study

A study by the NIH looked into the relationship between medications and hair loss.

Conclusion

Those affected by anagen effluvium (all over thinning of the hair) as a result of medication (usually chemotherapy) lose their hair anywhere from days to weeks from first contact with the medication. Those affected by telogen effluvioum (falling out and thinning all over) as a result of medication (usually anti-coagulants, retinol, vitamin A overdose, interferons and antihyperlipidaemic drugs) will have hair loss between two and four months after the first medication dose.

So what can I do?

Look at your medication history. Did you just start a medication within a few days or weeks, then lose your hair? It could be anagen effluvium. Did you start a medication two to four months ago, then lose your hair? It could be telogen effluvium.

Either way, make a list of your medications (including vitamins and retinol creams) and bring it to the doctors. And of course we recommend seeing your doctor before stopping any medication. If you’re taking OTC medication like retinol without doctor’s permission, stop taking it! Yes, even over the counter retinol products can cause hair loss! Find yourself alternative anti-aging medications.

There are products that claim to stop chemotherapy hair loss treatments (http://www.thymusking.com/chemotherapy-hair-loss.html) but it won’t work if you’re taking Adriamycin. There are also sites with head coverings for bald women. (http://www.headcovers.com/). Take a cue from the Orthodox Jewish and learn a million and one ways to wear a scarf (who knew you could do so much with a scarf?!) http://www.headcoverings-by-devorah.com/HEADCOVERINGS.htm

The good news!

Your hair loss is most likely reversible! If you can’t stop your medication (as in the case with chemotherapy) love yourself bald or cover it up. And every couple of months, it becomes “cool” or “avant garde” to be bald, maybe you’ll still be bald when that trend comes around again.

But, the most encouraging aspect of this type of baldness is that as soon as you stop your medication, it should start to grow back. As it grows back, you can make the hair you have work for you with thickening shampoo and encourage hair growth with natural products or Rogaine.

  • Anti-depressants and Hair Loss
  • Mood Stabilizers and Hair Loss
  • Acitretin
  • Comments are closed.